The U.S. Food and Drug Administration (FDA) released a safety communication yesterday warning that certain topical over-the-counter (OTC) acne drugs, including Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and the products’ generic store brands, could cause rare but potentially life-threatening allergic reactions or severe irritation.
The FDA was not able to determine whether the reactions were caused by the acne products’ active ingredients, benzyol peroxide or salicylic acid, the inactive ingredients or both, but the agency said the topical medications could cause throat tightness; difficulty breathing; lightheadedness; or swelling of the eyes, lips, face or tongue. The FDA said in the safety communication that consumers who experience any of these symptoms should stop using the products immediately and seek emergency medical treatment. Consumers were also urged to stop using the medications if they develop hives or itching.
A severe allergic reaction differs from a minor localized reaction, which typically includes symptoms like redness, burning, dryness, itching, peeling, or slight swelling.
The products are typically sold in the forms of gels, lotions, face washes, solutions, cleansing scrubs, toners, face scrubs and other products. Many OTC topical acne drugs include label directions for new users to test for hypersensitivity reactions. The directions instruct users to apply a small amount of the product to one or two small affected areas of the skin for three days. If at the end of those three days no irritation has occurred, then the product can be used according to the directions on the Drug Facts label.
The FDA also called on OTC acne drug manufacturers to include these directions in all of their product labels to reduce the risk of hypersensitivity reactions. The health watchdog said it is continuing to monitor and evaluate the safety issue and will work with manufacturers regarding any future label changes that may need to be made.
“There is currently no mention of the possibility of these very severe allergic reactions on the product labels,” Dr. Mona Khurana of the FDA said in a statement obtained by Time.com. “It’s important that consumers know about them, and that they know what to do if they occur.”
The FDA has received 131 reports of adverse reactions in consumers using OTC acne products since 1969. Forty percent of those reactions included hroat tightness, shortness of breath, wheezing, low blood pressure, fainting or collapse, FDA says. Some users also reported hives, itchy faces or bodies, swollen eyes and swollen lips. Some of the patients had to be hospitalized.